Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Cheyenne, WY

July 18, 2017Sioux County, Nebraska; Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 18, 2017, 6:13 PM MDT for Sioux County, Nebraska; Goshen County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 6:13 PM MDT (00:13 UTC)
Expired
Jul 18, 2017, 6:45 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 139 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

029 
WUUS55 KCYS 190013
SVRCYS
NEC165-WYC015-190045-
/O.NEW.KCYS.SV.W.0065.170719T0013Z-170719T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
613 PM MDT TUE JUL 18 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sioux County in the Panhandle of Nebraska...
  Northeastern Goshen County in southeastern Wyoming...

* Until 645 PM MDT

* At 612 PM MDT, a severe thunderstorm was located 12 miles south of
  Prairie Center, or 18 miles north of Torrington, moving southeast
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Sioux and northeastern Goshen Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4230 10428 4241 10422 4231 10374 4207 10391
TIME...MOT...LOC 0012Z 297DEG 23KT 4233 10417 

HAIL...1.00IN
WIND...60MPH
 
$$

Levin
2 follow-up statements
070 
WWUS55 KCYS 190031
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
631 PM MDT TUE JUL 18 2017

NEC165-WYC015-190045-
/O.CON.KCYS.SV.W.0065.000000T0000Z-170719T0045Z/
Sioux NE-Goshen WY-
631 PM MDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES...

At 631 PM MDT, a severe thunderstorm was located 15 miles southwest
of Agate Bed National Monument, or 16 miles northeast of Torrington,
moving southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southwestern Sioux and east central Goshen Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 10420 4236 10413 4231 10374 4207 10391
TIME...MOT...LOC 0031Z 297DEG 23KT 4227 10402 

HAIL...1.75IN
WIND...60MPH
 
$$

Levin
192 
WWUS55 KCYS 190043
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
643 PM MDT TUE JUL 18 2017

NEC165-WYC015-190052-
/O.EXP.KCYS.SV.W.0065.000000T0000Z-170719T0045Z/
Sioux NE-Goshen WY-
643 PM MDT TUE JUL 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES WILL EXPIRE AT 645 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4227 10420 4236 10413 4231 10374 4207 10391
TIME...MOT...LOC 0042Z 297DEG 23KT 4224 10393 

$$

Levin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:14 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 18, 4:14 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
414 PM MDT Tue Jul 18 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 300 PM MDT Tue Jul 18 2017

Forecast challenges deal with PoPs and chances for heavy rainfall
through the short term.

Latest water vapor imagery showing a dry slot moving into most of
Wyoming this afternoon, which has really limited convection.
Exception being down in the southern Nebraska Panhandle where we
are seeing scattered convection developing. This band is moving at
a pretty good clip and should be out of the Panhandle within the
next hour or so.

For this evening, most locations to remain dry as this dry slot
remains over the area. HRRR guidance does show a cell developing
across the northern Panhandle that could impact Alliance and
Chadron. Does not look all that strong, so feel severe storms
should hold off.

PWATs on the increase for Wednesday. Counties west of Laramie
Range increase from .5" this afternoon up to .75-.8" by Wednesday
afternoon with the Panhandle increasing up to 1.3". Only trouble
for tomorrow is there seems to be no forcing mechanism as the weak
frontal boundary lifts northeast and lower elevation winds shift
southwest. So we may not see much in the way of convection outside
the mountains.

GFS and ECMWF still in good agreement for Thursday as upper high
remains well southeast of the area over eastern Kansas and
monsoonal surge moves directly over the CWFA. PWATs well over an
inch across much of the CWFA with near 1.3" in the Panhandle. Do
have an upper shortwave moving through the monsoonal flow Thursday
that should help develop convection. Greatest concentration of
showers looks to be along the I-80 corridor from maybe Sidney to
Arlington and in the mountains. HPC coordinated with us today for
a Slight Risk area for Excessive Rainfall across our south central
zones. That may need to be adjusted some more as the event draws
closer. Looks like a good bet we will need some flash flood
watches for some of our southern counties Thursday afternoon.

.LONG TERM...(Friday through Tuesday)
Issued at 300 PM MDT Tue Jul 18 2017

Friday...Relatively weak zonal flow aloft prevails. Deeper moisture
will be limited to Colorado and to areas along our Colorado state
line, thus will continue with isolated to scattered showers and
thunderstorms over and near our southern mountains, dry elsewhere.

Saturday...Drier air at low and mid levels will infiltrate our
western and central counties in the wake of a cold front. There may
be enough moisture left over our eastern counties for isolated late
day showers and thunderstorms, primarily over the Nebraska panhandle.

Sunday...The flow aloft backs to northwest with low level upslope
winds helping to generate isolated showers and thunderstorms along
our southern counties near the Colorado state line, with mostly dry
conditions elsewhere.

Monday...Low level upslope strengthens under ridging aloft. Looks
like enough low and mid level moisture over our southern and eastern
counties for isolated to scattered afternoon and evening showers and
thunderstorms.

Tuesday...Next shortwave trough aloft progged to move across during
peak heating, helping to spark scattered showers and thunderstorms
along and east of Interstate 25, and most numerous over western
Nebraska.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 412 PM MDT Tue Jul 18 2017

Wyoming TAFS...VFR, with isolated thunderstorms near Cheyenne
until 03Z. Gusts to 20 knots at Cheyenne and Rawlins after 18Z
Wednesday.

Nebraska TAFS...VFR. Gusts to 22 knots at Chadron and Sidney after
18Z Wednesday.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Tue Jul 18 2017

Monsoonal moisture will remain over southeast Wyoming and
Nebraska Panhandle for the next several days into next week.
Result will be continued mountain showers and thunderstorms with a
general increase in coverage each day. Expect fairly high
afternoon humidity over the area. The exception being FWZs 301 and
303 where afternoon humidities fall into the mid teens both this
afternoon and Wednesday. Look for fair to good overnight
recoveries. Good chances for wetting rains in the mountains
through Friday with best chances Thursday, where many lower lying
areas stand to get wetting rains as well.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 18, 10:03 AM MDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1003 AM MDT Tue Jul 18 2017

NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-116>119-191615-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-East Platte County-
Goshen County-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1003 AM MDT Tue Jul 18 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms are expected to develop
by early afternoon and continue into the early evening hours.
Movement on the storms will be from west to east at 20 to 25 mph.
Some of the stronger storms could produce downburst winds to 60
mph with cloud to ground lightning being the main hazards.
Widespread severe thunderstorms are not expected today and
tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Coverage of thunderstorms are expected to increase daily. Thursday
could be a day of isolated severe thunderstorms for areas along
and east of the Laramie Range. Slow movement on the storms could
lead to areas of heavy rainfall and isolated flash flooding.
Storms are expected to continue on a daily basis through next
week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103>106-109>115-191615-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1003 AM MDT Tue Jul 18 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms are expected once again
this afternoon and early evening. Greatest coverage will be over
the Snowy and Sierra Madre Ranges. Severe thunderstorms are not
expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Coverage of thunderstorms are expected to increase daily. Thursday
could be a day of greatest coverage for this week. Slow movement
on the storms could lead to areas of heavy rainfall and isolated
flash flooding. Storms are expected to continue on a daily basis
through next week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 18, 4:59 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
459 PM MDT TUE JUL 18 2017

WYZ102-107-108-182345-
East Platte County WY-Goshen County WY-Niobrara County WY-
459 PM MDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NIOBRARA...
NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 545 PM
MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Rawhide Buttes, or 13 miles southwest of Lusk,
moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Prairie Center, Rawhide Buttes and Jay Em.

LAT...LON 4254 10477 4271 10468 4261 10411 4236 10424
TIME...MOT...LOC 2258Z 291DEG 21KT 4262 10464

Levin
Special weather statement, Jul 18, 6:05 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
605 PM MDT TUE JUL 18 2017

NEZ096-WYZ108-190045-
South Sioux NE-Goshen County WY-
605 PM MDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND
NORTHEASTERN GOSHEN COUNTIES UNTIL 645 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Jay Em, or 19 miles north of Torrington, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hwy 85 At Dry Rawhide Creek.

LAT...LON 4229 10436 4245 10423 4232 10379 4208 10396
TIME...MOT...LOC 0004Z 297DEG 22KT 4234 10422

Levin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:59 PM MDTSpecial Weather StatementCYSMorrill46 min
Jul 18, 6:05 PM MDTSpecial Weather StatementCYSGoshen40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.